Alert archive / Utah / Flash Flood Warnings in 2017
Flash Flood Warning 9, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 24, 2017, 7:11 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 7:11 PM MDT (01:11 UTC)
- Expired
- Jul 24, 2017, 10:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County San Juan County, UT
The radar
The Cedar City radar (KICX), 202 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
935
WGUS55 KGJT 250111
FFWGJT
UTC037-250415-
/O.NEW.KGJT.FF.W.0009.170725T0111Z-170725T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
711 PM MDT MON JUL 24 2017
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
Southwestern San Juan County in southeastern Utah...
* Until 1015 PM MDT
* At 709 PM MDT, Doppler radar, infrared satellite and lightning
data indicated thunderstorms producing heavy rain across the
warned area.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Navajo Mountain Trading Post and areas southeast of the Dangling
Rope Marina at Lake Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dry washes and arroyos will begin to flow and quickly become raging
killers in a matter of minutes, even from distant rainfall.
Please report flooding to the Grand Junction National Weather Service
Office when you can do so safely.
&&
LAT...LON 3707 11080 3708 11069 3707 11068 3710 11066
3714 11066 3716 11069 3715 11066 3717 11066
3716 11063 3720 11063 3722 11064 3718 11058
3717 11057 3706 11056 3720 11054 3720 11053
3700 11053 3700 11091
$$
MDA2 follow-up statements
484
WGUS75 KGJT 250309
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
909 PM MDT MON JUL 24 2017
UTC037-250415-
/O.CON.KGJT.FF.W.0009.000000T0000Z-170725T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan UT-
909 PM MDT MON JUL 24 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
SOUTHWESTERN SAN JUAN COUNTY...
At 908 PM MDT, Doppler radar, satellite and lightning data indicated
thunderstorms producing heavy rain across the warned area. Flash
flooding is expected to begin shortly or is already occurring even
though heavy rain has ended.
Some locations that will experience flooding include...
Navajo Mountain Trading Post.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Dry washes and arroyos will begin to flow and quickly become raging
killers in a matter of minutes, even from distant rainfall.
Slot canyons can quickly fill with raging wall of water in a matter
of moments, even from distant rainfall.
Please report flooding to the Grand Junction National Weather Service
Office when you can do so safely.
&&
LAT...LON 3707 11080 3708 11069 3707 11068 3710 11066
3714 11066 3716 11069 3715 11066 3717 11066
3716 11063 3720 11063 3722 11064 3718 11058
3717 11057 3706 11056 3720 11054 3720 11053
3700 11053 3700 11091
$$
MDA068
WGUS75 KGJT 250405
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
1005 PM MDT MON JUL 24 2017
UTC037-250415-
/O.EXP.KGJT.FF.W.0009.000000T0000Z-170725T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan UT-
1005 PM MDT MON JUL 24 2017
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SAN JUAN COUNTY WILL
EXPIRE AT 1015 PM MDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3707 11080 3708 11069 3707 11068 3710 11066
3714 11066 3716 11069 3715 11066 3717 11066
3716 11063 3720 11063 3722 11064 3718 11058
3717 11057 3706 11056 3720 11054 3720 11053
3700 11053 3700 11091
$$
MDAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 5:59 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 24, 5:59 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
559 PM MDT Mon Jul 24 2017
.SHORT TERM...(Tonight through Tuesday night)
Issued at 246 PM MDT Mon Jul 24 2017
Water vapor imagery this afternoon seems to indicate the
circulation of the upper high has now shifted into W.New Mexico.
Moisture is surging northward on the backside of the high with
PWAT doubling at KGJT overnight. Satellite derived imagery and
ground instruments show amounts in excess of 1.25 inches is now
encroaching the SE.Utah border. Orographics are the favored
lifting mechanism for the moisture and convection firing on the
over the hills and trying to survive in the valleys. This changes
later this evening when forcing from a well defined wave in
W.Arizona begins lifting around the periphery of the upper high.
Precipitation is expected to become fairly widespread from SW to
NE through the overnight to morning hours on Tuesday. The forcing
should help release instability overnight and in turn create
conditions favorable for efficient rainfall production. Model
soundings suggest much of E.Utah and far W.Colorado seeing warm
cloud depths at or above 7000 feet. This could produce rainfall
rates near 1 inch per hours in the heavier showers. Flood Watch in
effect is on track though a northward expansion may be necessary
near the CO/UT border counties depending on evolution of the storm
system overnight. Showers will linger into Tuesday night though
the forcing will be accelerating eastward out of the region so the
heavy rain threat should be easing. Temperatures will be fairly
cool on Tuesday with widespread clouds and precipitation in the
picture.
.LONG TERM...(Wednesday through Monday)
Issued at 246 PM MDT Mon Jul 24 2017
A shortwave trough moving across the northern Rockies from Tuesday
night into Wednesday will allow high pressure over the southern
Plains to expand westward, effectively cutting off the direct flow
of moisture into the area. This will begin a drying trend that
will extend from late Wednesday through Saturday. This by no means
will bring an end to diurnal showers and thunderstorms over the
higher terrain during this period, but will result in a decrease
in coverage and rainfall efficiency from day to day. Meanwhile,
valley locations will see a decrease in rain potential.
EC and GFS split on the onset of the next monsoonal surge. Latest
GFS indicated an easterly wave moving northward across Utah on
Sunday bringing an uptick in moist convection Sunday and Monday.
In contrast, EC maintains high pressure center to the west which
would continue to inhibit moisture advection into the area late
this weekend into early next week. As a result, will defer to the
blended solution in the late periods until model consistency
improves.
After being suppressed earlier in the week, temperatures should
climb to above normal levels during the latter part of the week
and into the weekend as the shift in high pressure brings a break
in monsoonal flow.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 559 PM MDT Mon Jul 24 2017
Scattered showers and thunderstorms this afternoon will become
more widespread and numerous through the late evening hours and
overnight as a disturbance moves through the region from the
south. Showers and thunderstorms will work northward through
Tuesday morning and redevelop by afternoon. Expect VCTS for all
TAF sites with periods of heavy rain and gusty outflow winds along
with frequent lightning with showers and storms. CIGS will lower
through Tuesday morning with this increase in moisture with heavy
rain in showers bringing CIGS and VSBY below ILS breakpoints at
times.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch through Tuesday evening for COZ003-006>014-
017>023.
UT...Flash Flood Watch through Tuesday evening for UTZ022-025-027>029.
&&
SHORT TERM...15
LONG TERM...NL
AVIATION...MDAHazardous weather outlook, Jul 24, 4:06 AM MDT, 15 hours 5 minutes before
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 406 AM MDT Mon Jul 24 2017 COZ001>014-017>023-UTZ022>025-027>029-251015- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 406 AM MDT Mon Jul 24 2017 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Thunderstorm coverage will increase today as a renewed surge of monsoonal moisture returns northward from the southwest. Heavy rainfall will be possible during the afternoon hours, especially in central and southern Utah and Colorado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will bring the potential for heavy rainfall again on Tuesday. Slightly drier air will work into the region by midweek, however the threat for showers and thunderstorms in the high country will continue. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Jul 24, 1:28 PM MDT, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
128 PM MDT MON JUL 24 2017
UTZ023-242015-
Eastern Uinta Mountains UT-
128 PM MDT MON JUL 24 2017
...SPECIAL WEATHER STATEMENT...
At 127 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manila, moving east at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Manila.
This includes U.S. Highway 191 in Utah between mile markers 387 and
404.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4100 10931 4089 10927 4081 10982 4098 10989
4100 10983
TIME...MOT...LOC 1927Z 253DEG 20KT 4092 10976
NLSpecial weather statement, Jul 24, 7:06 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Grand Junction CO 706 PM MDT MON JUL 24 2017 COZ019-022-250145- Animas River Basin CO-Southwest San Juan Mountains CO- 706 PM MDT MON JUL 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LA PLATA COUNTY UNTIL 745 PM MDT... At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Cedar Hill, or 12 miles south of Durango, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm. This storm is expected to produce heavy rainfall. Locations impacted include... Durango, Falfa and Bondad. This includes the following highways... U.S. Highway 550 in Colorado between mile markers 3 and 22. U.S. Highway 160 in Colorado between mile markers 75 and 94. Colorado 140 between mile markers 19 and 22. Colorado 172 between mile markers 19 and 24. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3704 10775 3702 10798 3727 10807 3730 10774 TIME...MOT...LOC 0104Z 172DEG 8KT 3711 10788 JAM
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:56 PM MDT | Areal Flood Advisory | GJT | Grand, San Juan | 5 hr |
| Jul 24, 7:35 PM MDT | Areal Flood Advisory | GJT | Grand | 7 hr |
| Jul 24, 8:43 PM MDT | Areal Flood Advisory | GJT | Grand | 3 hr |
| Jul 24, 11:51 PM MDT | Areal Flood Advisory | GJT | Grand, San Juan | 6 hr |
| Jul 25, 3:53 PM MDT | Areal Flood Advisory | GJT | San Juan | 4 hr |
| Jul 25, 4:25 PM MDT | Special Weather Statement | GJT | San Juan | 50 min |
| Jul 25, 4:55 PM MDT | Severe Thunderstorm Warning | GJT | San Juan | 50 min |
| Jul 25, 5:37 PM MDT | Severe Thunderstorm Warning | GJT | San Juan | 23 min |
Nearby
Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.